Z Gesamte Inn Med. 1986 Nov 15;41(22):618-23.
Zeitschrift fur die gesamte innere Medizin und ihre Grenzgebiete
[Article in German] K Mölleken
Among 438 liver punctates of women who had used oral contraceptives and who showed a clinical symptomatology or pathological laboratory values in 332 cases (75.8%) morphologically recognizable changes were formed which spoke for a causal connection with the application of hormonal contraceptives. Pathological-anatomically 5 various types of damage may be differed, in which cases frequently a combination of findings is present: uncharacteristic lesions with epithelial and mesenchymal changes, disturbances of the microcirculation in form of sinusoid ectasias up to the development of a peliosis hepatis and intrahepatic venous thrombi, intrahepatic cholestasis without any essential inflammatory reaction, hepatitic changes, liver tumours and tumour-like lesions. The clinical importance and valency of the individual changes is different, whereby exclusive uncharacteristic findings mostly have no pathological value, whereas a cholestasis and hepatic changes as well as tumours demand an end of the medication. Most frequently sinusoid ectasias occur; they represent the most important morphologic indicator of a lesion of the liver parenchyma after application of hormonal contraceptives.